Iowa, 2015Flash Flooding in Iowa, August 9 to 12, 2015
August 9 to 12, 2015 · NWS DVN · 2 events in 2 counties and zones
A disturbance moving across eastern Iowa on August 8th into the 9th led to the development of showers and thunderstorms that repeatedly moved over the same location and produced excessive rainfall. Rainfall amounts of 3 to 5 inches were reported in parts of Iowa and Washington Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving across eastern Iowa on August 8th into the 9th led to the development of showers and thunderstorms that repeatedly moved over the same location and produced excessive rainfall. Rainfall amounts of 3 to 5 inches were reported in parts of Iowa and Washington Counties. This led to flash flooding that washed out roads in Iowa and Washington Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 9, 2:37 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 9, 2:37 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
337 AM CDT SUN AUG 9 2015
.SYNOPSIS...
ISSUED AT 308 AM CDT SUN AUG 9 2015
A WEAK SFC TROUGH EXTENDED FROM SW KANSAS NORTHEASTWARD INTO
WESTERN AND CNTRL IOWA. ABOVE THE SFC...850MB WV TRANSPORT WAS
MAXIMIZED NEAR AN 850MB INFLECTION POINT OVER NW MISSOURI BUT
LOWER VALUES DID EXTEND INTO E IOWA. UPPER LEVEL AGEO. DIVERGENCE
IN THE RIGHT ENTRANCE REGION OF A 300MB JET WAS SUPERIMPOSED ABOVE
925MB FRONTOGENESIS THAT WAS LOCATED RIGHT THROUGH THE HEART OF
THE DVN CWA. THE COMBINED FORCING FOR ASCENT FROM THESE TWO
FEATURES WAS PRODUCING MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS
WHICH WERE EXPLOITING MUCAPE VALUES NEAR 500 J/KG AND ANOMALOUSLY
HIGH PWAT VALUES UP TO 2 INCHES.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 308 AM CDT SUN AUG 9 2015
THIS MORNING...A CONVECTIVE BAND OF SHOWERS AND THUNDERSTORMS
PRODUCING PERIODS OF HEAVY RAIN WAS IMPACTING THE COUNTIES ALONG I-
80...AND HAS BEEN INCREASING IN INTENSITY AND AREAL COVERAGE OVER
THE PAST FEW HOURS. PARTS OF IOWA COUNTY HAVE BEEN HARDEST
HIT...RADAR ESTIMATES ARE THAT UP TO 2-3 INCHES OF RAIN HAVE
ALREADY FALLEN.
FORECAST FOCUS WILL BE ON ZONES OF HEAVY RAIN PRODUCING SHOWERS
AND THUNDERSTORMS NOT EXITING THE EASTERN CWA UNTIL THE LATE
MORNING. SOME LOCALIZED FLASH FLOODING IS POSSIBLE.
RAINFALL...APPRECIABLE RAIN AMOUNTS WILL NOT BE WIDESPREAD BUT
WILL BE FOCUSED IN TWO MAIN CORRIDORS...THE FIRST IS IN THE
COUNTIES ROUGHLY ALONG I-80...THE SECOND IS ALONG AND SOUTH OF
HIGHWAY 34. IF YOU ARE IN ONE OF THESE TWO SECTIONS OF THE CWA
THEN 0.50 TO 1.50 INCHES OF ARE RAIN IS LIKELY WITH ISOLATED
AMOUNTS OVER 2 INCHES...WHICH HAS ALREADY OCCURRED IN
SOUTHERN/WESTERN IOWA COUNTY. RAIN AMOUNTS OUTSIDE OF THE HEAVY
ZONES WILL VARY GREATLY FROM A TRACE TO A FEW HUNDREDTHS....LOCALLY
UP TO 0.50 INCHES.
THIS AFTERNOON AND TONIGHT...CONDITIONS SHOULD SETTLE DOWN QUITE A
BIT AND POPS OF 20-30 PERCENT ON AVG REFLECT THAT IDEA. TIME-HEIGHT
SECTIONS HAVE HIGH SATURATION AT/BELOW 850MB...SIMILAR TO YESTERDAY
STRATUS OVERCAST ANTICIPATED TO LAST THROUGH THE DAY...BUT TODAY
THE CEILING HEIGHTS WILL LIKELY BE LOWER.
SPC HAS A MARGINAL RISK FOR SEVERE STORMS ACROSS THE SOUTHERN CWA
DURING THE AFTN/EVENING WHEN A SFC BOUNDARY MAY IGNITE ISOLATED TO
SCT ACTIVITY IN AN ENVIRONMENT CHARACTERIZED BY MODERATE MUCAPE
VALUES BUT WEAK 0-6KM BULK SHEAR. FOR THE OVERNIGHT...EXPECT MILD
LOWS IN THE 60S AND AREAS OF FOG.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 308 AM CDT SUN AUG 9 2015
DEVELOPING AMPLIFIED UPPER LEVEL PATTERN FORMING A NW FLOW OVER THE
REGION AND HIGH PRESSURE AT THE SURFACE...WILL FAVOR DRY WEATHER
WITH NEAR NORMAL TEMPERATURES THROUGH MOST OF THE WEEK.
MONDAY...MODELS CONTINUE TO DEPICT A WEAK MID LEVEL VORT MAX
EMBEDDED IN THE WEAKLY CYCLONIC NW FLOW SENDING A COLD FRONT WITH
POSSIBLE SHOWERS AND THUNDERSTORMS AS IT MOVES SE THROUGH THE AREA
DURING THE DAY. WILL KEEP SLIGHT TO LOW END CHANCE POPS IN PLACE
WITH HIGHS FROM THE UPPER 70S NORTH TO LOWER 80S IN THE FAR SOUTH.
TUESDAY THROUGH THURSDAY...A NW UPPER LEVEL FLOW BETWEEN A LONG WAVE
RIDGE BUILDING OVER THE ROCKIES AND LONG WAVE TROUGH OVER THE
EASTERN U.S...WILL PROVIDE AN EXTENDED PERIOD OF DRY WEATHER. HIGH
PRESSURE AT THE SURFACE WILL KEEP HUMIDITY LEVELS RELATIVELY LOW
WITH TEMPERATURES TRENDING NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS
IN THE LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S.
MODELS CONTINUE TO DEPICT A LOW LEVEL BOUNDARY PUSHING THROUGH THU
NIGHT INTO FRIDAY TO WARRANT LOW POPS FOR SHOWERS AND THUNDERSTORMS.
MODEL CONSENSUS CONTINUES TO SUPPORT A WARMING TREND INTO SATURDAY
BASED ON THE FLATTENING AND EASTWARD SHIFTING UPPER RIDGE SENDING
WARMER TEMPERATURES BUILDING UNDER THE RIDGE IN THE PLAINS
NORTHEASTWARD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1131 PM CDT SAT AUG 8 2015
LOW PRESSURE WILL SPREAD EAST ALONG A STATIONARY FRONT OVERNIGHT
THROUGH SUNDAY MORNING. THIS WILL BRING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE REGION. CONDITIONS AS OF LATE SATURDAY
EVENING ARE ALREADY DROPPING TO AREAS OF MVFR TO LOWER VFR...IN
RAIN AND WEAK THUNDERSTORMS. THIS PROCESS WILL CONTINUE TO DROP
FLIGHT CONDITIONS THROUGH THE NIGHT...WITH IFR POSSIBLE FROM 10Z
TO 15Z SUNDAY...FOLLOWED BY PERSISTENT MVFR CONDITIONS IN CIGS OF
1000 TO 2500 FT ALL SUNDAY. THERE IS LITTLE IF ANY DRY AIR MOVING
IN BEHIND THE RAIN TO LIFT CIGS...BUT WITH SUMMER TIME
CONDITIONS...IT IS UNLIKELY THAT WE WOULD GO ALL DAY WITHOUT
IMPROVEMENT.
ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR JEFFERSON-VAN BUREN.
IL...NONE.
MO...FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR SCOTLAND.
&&
SYNOPSIS...UTTECH
SHORT TERM...UTTECH
LONG TERM...SHEETS
AVIATION...ERVIN
Hazardous weather outlook, Aug 8, 3:55 PM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT SAT AUG 8 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-092200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 PM CDT SAT AUG 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
TONIGHT...THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT...ROUGHLY SOUTH OF
A NORTH ENGLISH IOWA TO MONMOUTH ILLINOIS LINE. THE MAIN RISKS WILL
BE LARGE HAIL AND DAMAGING WIND.
HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY AFTER MIDNIGHT AND MAINLY SOUTH OF INTERSTATE 80. A
FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT THROUGH SUNDAY MORNING
FOR A SMALL PART OF SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY...THUNDERSTORMS ARE LIKELY ESPECIALLY IN THE MORNING HOURS
ACROSS PORTIONS OF THE OUTLOOK AREA. HEAVY RAINFALL IS POSSIBLE
SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
HAASE
Flash Flood, Iowa
- When
- August 9, 3:45 AM CST to August 11, 5:00 AM CST
- Where
- Iowa County, 2.32 mi NNE of Millersburg to 2.48 mi E of North English
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.600, -92.150
The Emergency Manager for Iowa County reported that several roads remained closed , including F67, due to flash flooding along all forks of the English River and Old Man Creek. A gauge along the North Fork of English River near Parnell crested at 30.0 feet. The river rose above flood stge at 530 AM on August 9 and fell back below flood stage at 6 AM on August 11. Rainfall totals across southwestern Iowa County ranged from 6 to 8 inches.
Flash Flood, Washington
- When
- August 9, 5:00 AM CST to August 12, 12:00 PM CST
- Where
- Washington County, 3.03 mi WNW of Kalona Arpt to 2.26 mi ENE of Wellman
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.503, -91.780
The Washington County Engineering Departments reported 4 road closures near Kalona due to flash flooding along the English River. A gauge along the English River near Kalona rose above flood stage around 815 AM on August 9 and fell back below flood stage during the afternoon hours of August 12. The river crested at 18.4 feet on August 11. The county engineer also noted that they begin to see road impacts when the English River reaches 16.5 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9 to 10, 2015$260,000 · 1.5 in hail · 13 events
- Flash Flooding and Hail in Colorado, August 9 to 11, 2015$100,000 · 1 in hail · 7 events
- Tornado and Hail in South Dakota, August 9, 2015$5,000 · EF0 · 33 events
- Damaging Wind in Alabama, August 9, 20151 injured · $30,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 9, 20152 in hail · 19 events
- Flash Flooding and Damaging Winds in Missouri, August 9 to 10, 201556 kt wind · 9 events
- Hail and Damaging Wind in Iowa, August 9, 20151.75 in hail · 7 events
- Hail and Damaging Winds in New Mexico, August 9, 2015$11,000 · 59 kt wind · 5 events
- Excessive Heat in Arkansas, August 9, 20154 events
- Flash Flood and Damaging Winds in Illinois, August 9 to 10, 201561 kt wind · 4 events
- Hail and Damaging Wind in Nebraska, August 9, 20151 in hail · 3 events
- High Surf in Hawaii, August 9 to 12, 20153 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597603, 597604.